MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. AWL TAPERED 3.8MM; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72201915
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that during a shoulder and cuff repair, when introducing the awl tapered 3.8mm anchor punctor and impacting to make the initial anchor, the head to the anchor broke.The procedure was finished with a smith and nephew back up device.No surgical delay and no further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that a photo of the device was provided for review, however it does not indicate a root cause for the reported events.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided the clinical root cause of the reported events could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.Please refer to the instructions for use for precautions and warnings related to the use of the device.Based on this investigation, the need for corrective action is not indicated.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H10: h3, h6: the reported device was received for evaluation.A visual inspection revealed that the proximal end fractured in several places.The device shows heavy wear from use and has an unusual, foul odor.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that a photo of the device was provided for review, however it does not indicate a root cause for the reported events.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Smith and nephew anchors are implantable, biocompatibility is not an issue.If the fragments from the anchor were retained local irritation/discomfort, and/or migration should not be ruled out.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Other factor lines an application of unintended inappropriate or excessive force to the device.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.

Brand Name
AWL TAPERED 3.8MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19498362
Report Number1219602-2024-01265
Device Sequence Number7907514
Product Code NBH
UDI-Device Identifier03596010610607
UDI-Public03596010610607
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201915
Device Lot Number50513955
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2024
Supplement Date Received by Manufacturer07/17/2024
11/29/2024
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date07/18/2024
12/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/29/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age53 YR
Patient SexMale